My brother was diagnosed schizophrenia two years back and he was on Nexipride for a about seven months. He discontinued his medication almost 11 months ago. He seems to be having a relapse and refuses to see a psychiatrist. He’s getting violent with my mother, threatens to kill her and hang himself. What are we supposed to do?
- Dr. Schwartz responds to questions about psychotherapy and mental health problems, from the perspective of his training in clinical psychology.
- Dr. Schwartz intends his responses to provide general educational information to the readership of this website; answers should not be understood to be specific advice intended for any particular individual(s).
- Questions submitted to this column are not guaranteed to receive responses.
- No correspondence takes place.
- No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by Dr. Schwartz to people submitting questions.
- Dr. Schwartz, Mental Help Net and CenterSite, LLC make no warranties, express or implied, about the information presented in this column. Dr. Schwartz and Mental Help Net disclaim any and all merchantability or warranty of fitness for a particular purpose or liability in connection with the use or misuse of this service.
- Always consult with your psychotherapist, physician, or psychiatrist first before changing any aspect of your treatment regimen. Do not stop your medication or change the dose of your medication without first consulting with your physician.
Coping with a loved one who has schizophrenia is very difficult. For one thing, many people with this mental illness deny that anything is wrong with them. Sometimes they overcome their denial, particularly if they experience enough hospitizations to convince them. Who can blame them? Schizophrenia remains highly stigmatizing. Also, it is a chronic mental illness that is extremely disabling. Its characterized by the inability to function at work, at home and anywhere in society. They are plagued by hallucinations and delusions that distort reality and often causes them to be paranoid.
To complicate things even more is the fact that anti psychotic medications, while extremely helpful, have serious side effects. Among these are such things as Tardive Dyskinesia which is involuntary movements around the mouth and other parts of the body. Along with the twitches is drooling. All of this is embarrassing for these patients.
For these reasons, denial and medicine side effects, many schizophrenia patients stop taking their medication, despite the fact that the occurrence of hallucinations and delusions are reduced or eliminated. After a period of time of no longer taking the medication that varies from a few weeks to a few months, relapse occurs. Once this happens it is difficult or impossible to get the family member to return to the hospital. In fact, the more family and friends insist on hospitalization the more likely it is that they will become the enemies in the paranoid thinking. This can lead to violence in some cases.
Because your brother is becoming increasingly violent, he must be hospitalized where he can again be stabilized on medication. Without this there is too much risk that he can hurt himself or others.
I want to stress that most people with schizophrenia are never violent. They may behave in ways that are bizarre and annoying to family and to the public but the never hurt anyone.
Your brother is one of the people with this mental illness and who is violent. Therefore, he must be protected from himself and from hurting others. How to do this?
Once he is violent, either at home or when out, it is crucial that 911 is called in order that he is taken to the hospital emergency room where he will be assessed and, if necessary, placed in the hospital.
To learn more about this illness I suggest you go to NAMI, the National Alliance for Mental Illness. They can be found on the web. In the meantime, the family must act quickly to protect your brother and themselves.
I hope this helps and best of luck to you, your brother and your family.